Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 39, NWS Pocatello, ID

August 8, 2008Cassia County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 8, 2008, 4:54 PM MDT for Cassia County, Idaho. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2008, 4:54 PM MDT (22:54 UTC)
Expired
Aug 8, 2008, 5:45 PM MDT
In force
51 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 147 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2008-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2008-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 082254
SVRPIH
IDC031-082345-
/O.NEW.KPIH.SV.W.0039.080808T2254Z-080808T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
454 PM MDT FRI AUG 8 2008

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 545 PM MDT

* AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  OVER EAST CENTRAL TWIN FALLS COUNTY...AND MOVING NORTHEAST AT 35
  MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
  RURAL AREAS OF THE INDICATED COUNTY.

LAT...LON 4214 11427 4240 11428 4242 11424 4241 11423
      4242 11407 4248 11407 4249 11403 4215 11396
TIME...MOT...LOC 2254Z 240DEG 32KT 4247 11438 4242 11429
          4224 11425

$$

HEDGES
1 follow-up statement
000 
WWUS55 KPIH 082348
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
548 PM MDT FRI AUG 8 2008

IDC031-082357-
/O.EXP.KPIH.SV.W.0039.000000T0000Z-080808T2345Z/
CASSIA ID-
547 PM MDT FRI AUG 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CASSIA COUNTY HAS
EXPIRED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LEVELS...HOWEVER IT IS 
STILL CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS UP TO 45 MPH.

LAT...LON 4214 11427 4240 11428 4242 11424 4241 11423
      4242 11407 4248 11407 4249 11403 4215 11396
TIME...MOT...LOC 2254Z 240DEG 32KT 4247 11438 4242 11429
          4224 11425

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:11 AM MDT, 13 hours 43 minutes earlier.

Area forecast discussion, Aug 8, 3:11 AM MDT, 13 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
311 AM MDT FRI AUG 8 2008

.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE THIS MORNING
ACROSS THE REGION AS MONSOON MOISTURE IS IN PLACE. TODAY WILL BE
RATHER ACTIVE AS SHOWERS/STORMS SHOULD INCREASE BY AFTN IN
COVERAGE AND INTENSITY. PW VALUES AROUND 1 INCH AND HIGHER WILL
REMAIN PLACE FOR HEAVY RAINFALL ESPECIALLY ACROSS THE CENTRAL
MTNS. FLASH FLOOD WATCH FOR THAT AREA REMAINS IN PLACE ALTHOUGH
HAVE MOVED UP THE START TIME TO 16Z FROM 18Z WITH ENDING STILL AT
6Z TONIGHT. FOR THE REST OF EASTERN IDAHO...THE THREAT OF
LOCALIZED FLOODING EXISTS MAINLY IN HIGHER TERRAIN. BETTER BULK
SHEAR AND INSTABILITY IS FORECASTED FOR TODAY...THERE GUSTY WINDS
AND SMALL HAIL POTENTIAL IS THERE FOR ALL OF THE CWA WITH THE HIGHEST
THREAT ACROSS NORTHERN AREAS. STRONG/ISOLD SEVERE STORMS CANNOT BE
RULED OUT. LOW PRESSURE WILL CONTINUE TO SLOWLY WORK INLAND AND
EVENTUALLY ACROSS CANADA AND THE NORTHERN STATES THROUGH EARLY
NEXT WEEK. SATURDAY WILL SEE MORE SHOWERS AND STORMS ESPECIALLY
ACROSS THE NORTHERN AND EASTERN MOUNTAINS. ONCE AGAIN...THE THREAT
OF HEAVY RAIN...HAIL AND GUSTY WINDS EXISTS. WILL NEED TO MONITOR
FOR BETTER POTENTIAL FOR STRONG TO SEVERE STORMS. AS THE FLOW
TURNS MORE WESTERLY DUE TO THE LOW MOVING INLAND AND EVENTUALLY TO
OUR EAST...THE MONSOON MOISTURE WILL BE SUPPRESSED TO OUR SOUTH AND
EAST. THIS WILL BRING AND END TO THE TSTORM THREAT ACROSS EASTERN
IDAHO. BY THE MIDDLE AND END OF NEXT WEEK...MODELS STILL AT ODDS
ALTHOUGH THEY ARE TRENDING TOWARD A LOW SOMEWHERE NEAR THE WEST
COAST AND A RIDGE OVER THE ROCKIES. FOR NOW...KEPT IDEA OF VERY
LOW POPS IN THE MTNS ONLY.

LOOKING AT TEMPS...IT SHOULD BE COOLER THROUGH EARLY NEXT WEEK DUE
TO CLOUDS/STORMS AND COOLER WESTERLY FLOW SETTING UP. AS THE
RIDGE/SOUTHWEST FLOW SETS UP THEREAFTER...EXPECT WARMER WEATHER TO
RETURN.  KEYES

&&

.AVIATION...MOIST AIR MASS IN PLACE OVER SOUTHEAST IDAHO TODAY WITH
ANOTHER ROUND OF SCATTERED THUNDERSTORMS. LOCALLY HEAVY RAINS ARE
EXPECTED WITH SOME CELLS PRODUCING MVFR CONDITIONS...ESPECIALLY THE
CENTRAL MOUNTAINS AND THE KSUN TAF SITE. ADDITIONAL THUNDERSTORMS
EXPECTED SATURDAY AS PACIFIC LOW MOVES INLAND AND COLD FRONT CROSSES
FORECAST AREA. RS

&&

.FIRE WEATHER...MONSOONAL MOISTURE REMAINS IN PLACE OVER SOUTHEAST
IDAHO WITH MAINLY WET THUNDERSTORMS EXPECTED THROUGH SATURDAY.
THUNDERSTORM COVERAGE SHOULD BE GREATER IN THE CENTRAL MOUNTAINS AND
EASTERN HIGHLANDS TODAY AND MAY INCLUDE LOCALLY HEAVY DOWN POURS.
HOWEVER...EXPERIMENTAL LIGHTNING FORECASTS INDICATE STRONG POTENTIAL
FOR SIGNIFICANT LIGHTNING FROM EVEN MORE ISOLATED TO WIDELY
SCATTERED THUNDERSTORM COVERAGE...PARTICULARLY IN THE UPPER SNAKE
RIVER VALLEY. THEREFORE HAVE GONE WITH A MORE BROAD BRUSH TODAY AND
RED FLAG WARNINGS ARE IN EFFECT UNTIL MIDNIGHT TONIGHT IN ZONES
409...410...412...475...476 AND 477. THE PACIFIC LOW CONTINUES TO
MOVE INLAND ON SATURDAY WITH A COLD FRONT EXPECTED LATE AFTERNOON
AND ANOTHER DAY OF THUNDERSTORMS. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 6 AM THIS MORNING TO MIDNIGHT MDT TONIGHT
FOR IDZ409-410-412-475>477.

FLASH FLOOD WATCH FROM 10 AM MDT THIS MORNING THROUGH THIS
EVENING FOR IDZ018-031.

&&
Hazardous weather outlook, Aug 8, 4:06 AM MDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
406 AM MDT FRI AUG 8 2008

IDZ017>025-031-032-091015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
406 AM MDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT. HEAVY
RAINFALL IS POSSIBLE IN HIGHER ELEVATIONS...ESPECIALLY ACROSS THE
CENTRAL MOUNTAINS WHERE A FLASH FLOOD WATCH IS IN EFFECT. PLEASE
SEE FFAPIH FOR MORE INFORMATION. GUSTY WINDS...HAIL AND MORE
LOCALIZED HEAVY RAINFALL IS EXPECTED ELSEWHERE. STRONG...POSSIBLY
ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

DUE TO THUNDERSTORM COVERAGE AND THE POTENTIAL FOR NUMEROUS
LIGHTNING STRIKES...A RED FLAG WARNING HAS BEEN ISSUED FOR MUCH OF
EASTERN IDAHO THROUGH TONIGHT. PLEASE SEE RFWPIH FOR THE LATEST
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST FOR
SATURDAY...ESPECIALLY ACROSS CENTRAL MOUNTAINS AND CLOSER TO THE
CONTINENTAL DIVIDE. LOCALLY HEAVY RAINFALL...GUSTY WINDS AND HAIL
IS POSSIBLE WITH THE STRONGER STORMS. THE HIGHEST THREAT FOR
STRONG TO SEVERE STORMS WILL BE ACROSS NORTHERN AREAS.

AS MONSOON MOISTURE IS SUPPRESSED TO THE SOUTH AND EAST NEXT
WEEK...THE THREAT OF THUNDERSTORMS WILL DIMINISH. ISOLATED
MOUNTAIN THUNDERSTORMS ARE EXPECTED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:21 PM MDTSevere Thunderstorm WarningPIHCaribou24 min
Aug 7, 7:09 PM MDTSevere Thunderstorm WarningPIHBonneville36 min
Aug 8, 3:39 AM MDTRed Flag WarningPIHBingham, Bonneville, Butte, Clark, Custer, Fremont and 7 more20 hr
Aug 8, 3:53 PM MDTSevere Thunderstorm WarningPIHCassia52 min
Aug 8, 4:42 PM MDTSevere Thunderstorm WarningPIHCassia34 min
Aug 8, 5:42 PM MDTSevere Thunderstorm WarningPIHBlaine33 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.